Please help us understand this dropping hemoglobin reguardless of blood transfusion
What causes someone's hemoglobin levels to continue to go down even after they have just recieved a blood transfusion? What could it mean? My 35yr old husband recently had surgery to have a broken rod in his left leg replaced (this wasn't the first surgery like this that he's had) and rather than coming around quickly afterwards, like he has for the other 8+ similar type surgeries he's had, he was quite sluggish and didn't feel well. I thought this a little odd, but didn't worry to much, thinking he would come out of it. About 7-8hrs after surgery, he grabbed me and said he couldn't breathe/catch his breath and his chest had a very heavy sensation on it. The hospital staff rushed him off for all kinds of tests: echo gram, ct scan, chest e-xray, some dye test, etc. They found nothing wrong with his heart. They did find his potassium level was very high, that his kidneys were trying to fail, that his whit blood cell count was 31, and his hemoglobin was down in the 6s. He had brown urine with blood in it and was vomiting blood (dark brown with red pieces in it). They began to flush his system with iv fluids and began giving him blood transfusions, amongst a bunch of other meds/antibiotics. Now, four days later, his kidney function/potassium is back to normal, white blood count is down to 19, and he can hold down solid food again. However, his hemoglobin level has fallen again. The first 3 units of blood he recieved raised his level up into the 7s, but last night he recieved 2 more units of blood and we were told after labs were done, his hemoglobin has falled back down to 6.4. The doctors don't seem to have any idea why this is happening. This is really scaring my husband and I. Please if anyone has any ideas what is going on please let me know. Thank You
If he has had abnormal kidney function once and his hemoglobin levels are dropping, then I suggest you take him to a nephrologist and get his kidney evaluated. Low formation of erythropoietin by damaged kidney, a substance which stimulates bone marrow to produce red blood cells, could be the cause. Even if blood urea and creatinine are back to normal, urinary excretion of creatinine and glomerular filtration rates should be measured.
Second possibility is an internal bleed at the surgery site. Low hemoglobin is seen in low iron, kidney diseases, cancers (leukemias, Hodgkin's lymphoma's, myeloma, and other blood cancers), aplastic anemia and myelodysplastic syndromes (bone marrow disorders), cirrhosis of liver, lead poisoning, and in vitamin deficiency. Low hemoglobin can also be due to increased destruction of blood or its components as seen in spleen disorders, sickle cell anemia, thalssemia etc. It can also be due to increased blood loss as seen in bleeding in your gastrointestinal tract, either due to esophageal varices, polyps, gastric bypass site, hemorrhoids or an ulcer. Do discuss this with your husband's doctor. Take care!
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.